Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Albuquerque, NM

June 14, 2002Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 14, 2002, 8:18 PM MDT for Harding County, New Mexico. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 8:18 PM MDT (02:18 UTC)
Expired
Jun 14, 2002, 9:15 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:31 PM MDTHail 1Roy, NM
Jun 14, 8:33 PM MDTThunderstorm Wind 61 ERoy, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 150218
SVRABQ
NMC021-150315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
818 PM MDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ROY...OR ABOUT 20 MILES
  NORTHWEST OF MOSQUERO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SOLANO AT 840 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3609 10432 3580 10435 3581 10397 3567 10387
          3601 10362

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:50 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 3:50 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT FRI JUN 14 2002

BIG STORY THE REST OF THIS EVENING WILL BE THE STRONG STORMS AND
SEVERE WEATHER. STORMS SLOWLY DRIFTING OUT IN THE PLAINS WHICH MAKES
THEM ESPECIALLY DANGEROUS. EXPECT THEM TO SLOWLY DRIFT TO THE
EAST...SOUTHEAST WITH DIMINISHING ACTIVITY BY LATE EVENING. SAME
THINGS ACROSS THE WEST AND HAVE HAD REPORTS OF HAIL THERE AS WELL.
DEWPOINTS START TO GO DOWN ACROSS THE AREA ON SATURDAY WITH THE WEST
REALLY DRYING OUT. NEAR BREEZY WINDS WILL BE SEEN ACROSS CWFA
ESPECIALLY FAVORING THE WEST ON SATURDAY. EVEN WITH THE LOWERING
DEWPOINTS ACROSS THE EAST...STILL CANT RULE OUT SHOWERS OR
THUNDERSTORMS
ESPECIALLY ACROSS THE NORTHEAST BUT ALSO INCLUDING THE EAST SLOPES
OF THE SANGRES. BACKDOOR COLD FRONT ALTHOUGH NOT AS STRONG AS THE
PAST COUPLE OF DAYS EXPECTED TO SWING DOWN SATURDAY NIGHT AND
PROVIDE HIGHER DEWPOINTS AGAIN. THUS ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE COLD
FRONT WONT BE NEARLY AS STRONG AND IS NOT EXPECTED TO PUSH THROUGH
THE CENTRAL MOUNTAINS. DRYING AND WARMING THROUGH THE REST OF THE
FORECAST. WACHTER

.ABQ...SEVERE THUNDERSTORM WATCH THROUGH 8 PM FOR NORTHEAST..EAST
CENTRAL AND NORTH CENTRAL PORTIONS OF NEW MEXICO...

In the hours before

Local storm report, Jun 14, 3:49 PM MDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
349 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    5 N SPRINGER              NM   1.75 INCH HAIL
06/14/02   COLFAX                         REPORTED BY PUBLIC
Local storm report, Jun 14, 4:20 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
420 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    1 N SPRINGER              NM   1.00 INCH HAIL
06/14/02   COLFAX                         REPORTED BY PUBLIC

JLP
Local storm report, Jun 14, 5:22 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
522 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 PM    ALBUQUERQUE               NM   1.75 INCH HAIL
06/14/02   BERNALILLO                     REPORTED BY PUBLIC

JLP
Local storm report, Jun 14, 5:35 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
535 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    4 W MILLS                 NM   1.00 INCH HAIL
06/14/02   HARDING                        REPORTED BY PUBLIC

JLP
Local storm report, Jun 14, 5:44 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
544 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    ROY                       NM   1.00 INCH HAIL
06/14/02   HARDING                        REPORTED BY COUNTY EM

JLP
Local storm report, Jun 14, 6:08 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
608 PM MDT FRI JUN 14 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    8 SE ROY                  NM   .75 INCH HAIL
06/14/02   HARDING                        REPORTED BY PUBLIC

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:32 PM MDTSevere Thunderstorm WarningABQSan Miguel43 min
Jun 14, 7:32 PM MDTSevere Thunderstorm WarningABQMora58 min
Jun 14, 7:53 PM MDTSevere Thunderstorm WarningABQQuay52 min
Jun 14, 8:57 PM MDTSevere Thunderstorm WarningABQSan Miguel63 min
Jun 14, 8:59 PM MDTSevere Thunderstorm WarningABQQuay46 min
Jun 14, 9:47 PM MDTSevere Thunderstorm WarningABQCurry58 min
Jun 14, 10:26 PM MDTSevere Thunderstorm WarningABQQuay49 min
Jun 15, 12:06 AM MDTSevere Thunderstorm WarningABQCurry, Roosevelt39 min
Jun 15, 12:48 AM MDTSevere Thunderstorm WarningABQRoosevelt42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.